Goats/pygmy goat mom
My 2yr old pygmy goat delivered twins 12 days ago. She left one that was weak out in the rain and I have since then been raising him inside. She won't except him back at all. She now has a mucusy all most yellow drainage from her vagina. I do have duramycin 72-200 and was wondering should I give her a shot and if so how much. Also I have another momma that delivered triplets one of those died. The other two are nursing fine and thriving, but the smaller has weak ankles on all fours legs. I put splints on all legs and he was doing fine until today. He seems withdrawn from the others now. My home veterinarian told me to give him 2 cc of the duramycin, but I am hesitant because of the large amount. Should I still give him this injection even though he's only 8 days old. I was afraid I had misunderstood the Dr. Thank you.
Hi there - The yellow drainage can be a uterine infectio starting. Lochia/vaginal discharge after kidding can last up to 3 to 4 weeks. Usually the color of infection is a gray to maroon color and smells very badly. But to be proactive would start a treatment, especially if the doe is not looking well. If you can get it penicillin is best, but duramycin will work - unfortunately there is no close dosage for duramycin injectable for goats - could start at 1 cc/25 pounds body weight - this should be given intramuscularly in the rear thigh muscles - need to draw back on the plunger once in to be sure you are not in a vein - many goats are allergic to any antibiotic in their venous system and this will cause anaphylactic shock. This is given once every 24 to 48 hours for 4 days. Is the doe otherwise eating and drinking well? You will also need to give her probiotics while she is on the antibiotics to keep her rumen alive and well. Also, this injection will sting. Did just note that if you start the doe on duramycin that is not the best for the kid goats to have in their system and they will get some through the milk. So, if there is anyway you can get penicillin, which is over the counter at most feed stores, that would be better. Duramycin is an oxytetracycline and that can cause skeletal abnormalities/poor growth in very young kids.
Re the little guy with weak ankles, this is most likely selenium deficiency. Would give ne 200 mcg selenium tablet along with 1/2 of the oil in a 1000 IU vitamin E capsule and 1/2 the oil in an 800 IU vitamin D capsule. Crush the selenium tablet and dissolve in a little hot water and to this mixture add the E and D oils. Mix well, as well as you can, cool and give orally to the little one, repeat in 2 days, repeat again in 10 days. The selenium and D and E are all human vitamins/minerals and are over the counter. I would take in this little guy and bottle feed too. If he stays not eating and not looking well would go with above dosage of duramycin again intramuscularly, of course for his weight.
I always advise penicillin use for an antibiotic, but if you have the duramycin that generally works.
Hope this helps - let me know - Donna 360-742-8310